Obsession for fairness, unblemished skin and facial glow has led to the rampant use of steroid-based skin creams in Pune, say dermatologists.
City-based doctors say they have witnessed a significant rise in cases where the prolonged use of such ointments have caused substantial and often permanent damage, especially in areas that have thin skin like the face and groin.
People across all age groups and sexes use these creams, say doctors, adding that the most vulnerable are the 15 to 25-year-olds and women between 30 years and 45 years of age.
Experts have demanded that the Union government should bring these steriod based creams, except for those with low potency , under schedule H of the Drugs and Cosmetics Act to ensure their production and sale is regulated.
“Any steroid-based skin cream would initially relieve symptoms and temporarily mask the underlying skin condition. But, if it is used for a prolonged period, it would have side-effects,” said dermatologist Vidyadhar Sardesai, professor and head of department at Bharati Hospital.
Sardesai added, “Normally, youngsters come to us with complaints of excessive acne or pimple, which is a hormone-dependent skin condition that mainly affects teenagers. They apply steroid-based skin creams which gives them quick relief. So, they keep applying the cream but it eventually results in a flare up of acne after some time.”
Anywhere between 10 and 120 people seek treatment for side-effects caused by steroid-based skin creams at the 250-odd dermatologists in a month, say doctors.
“The number of patients suffering from side effects following excessive use of these creams has rose phenomenally in the last few years,” said dermatologist Narendra Patwardhan, former national vice-president of the Indian Association of Dermatologists, Venereologists, and Leprologists (IADVL).
Doctors say using these creams for a short period is okay . “But the problem starts with their misuse or abuse when patients buy it on their own without a prescription or when some unqualified doctors prescribe them for any skin condition, irrespective of its usefulness,” said dermatologist Praveen Bhartiya of KEM Hospital.
He added that chemists also recommend these creams often, because of which people who buy over-the-counter medicines, which are irrational and cheap, suffer.
The side effects include thinning of skin, stretch marks, eruption of acne, excessive hair growth, facial redness and sometimes even hypertension and diabetes, said dermatologist Pradeep Mahajan of Sanjeevan hospital.
Specialists add that patients with prescriptions who often repurchase the drugs and share them with friends or relatives with similar symptoms are to be blamed.
They do this to save money and inconvenience, doctors allege.
The IADVL has formed a task force against topical steroid abuse, which seeks to raise public awareness, run media campaigns, form study groups for doctors, highlight the problem in journals and meet government authorities. “The task force has started to collect data and has asked the drug controller to bring topical corticosteroids under schedule H, disallowing their unrestricted sale, and has demanded explanation as to why irrational combinations are authorised,” said Vadodara-based consultant dermatologist Shyam B Verma.
About 85% of the dermatology market in 2014-15 comprised of steroid cocktails that were fixed dose combinations of topical corticosteroids and one or two antibiotics and antifungals.
The origina article is at: timesofindia.indiatimes.com